Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 113, NWS Pittsburgh, PA

July 8, 2003Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 8, 2003, 5:24 AM EDT for Tuscarawas County, Ohio. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 5:24 AM EDT (09:24 UTC)
Expired
Jul 8, 2003, 6:30 AM EDT
In force
66 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Tuscarawas County, OH

The radar

The Cleveland radar (KCLE), 103 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:20 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 080924
SVRPBZ
OHC157-081030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 AM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCARAWAS COUNTY IN OHIO

* UNTIL 630 AM EDT

* AT 524 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF SUGARCREEK...MOVING EAST
  AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  DENNISON...
  DOVER...
  NEW PHILADELPHIA...
  STRASBURG...
  SUGARCREEK...
  TUSCARAWAS...
  UHRICHSVILLE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4064 8167 4064 8153 4061 8132 4057 8132
          4057 8126 4034 8127 4039 8147 4045 8167

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:05 AM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 8, 4:05 AM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EDT TUE JUL 8 2003

PER LATEST RADAR DATA, COUPLED WITH RUC, ETA, GFS, THUNDERSTORM
COMPLEXES WILL CONTINUE TO MOVE ACROSS THE UPPER OHIO VALLEY THE NEXT
FEW DAYS. IN THE SHORT TERM, THERE IS A CURRENT COMPLEX AFFECTING THE
AREA THIS MORNING, ANOTHER COMPLEX IS LIKELY TONIGHT, AND THURSDAY
NIGHT. ...GIORDANO

.PBZ...
MD...FLOOD WATCH TODAY AND TONIGHT.
OH...FLOOD WATCH TODAY AND TONIGHT.
     SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
PA...FLOOD WATCH TODAY AND TONIGHT.
     SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
WV...FLOOD WATCH TODAY AND TONIGHT.
     SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
Hazardous weather outlook, Jul 8, 5:18 AM EDT, 6 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE
SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60
MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE
PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS
THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING
ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE
TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT
FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL
CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD
TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN
LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR
DRAINAGE AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Jul 8, 3:33 AM EDT, 1 hour 51 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-081300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 AM EDT TUE JUL 8 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 AM EDT TUESDAY MORNING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 8, 4:07 AM EDT, 1 hour 17 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-081600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 AM EDT TUE JUL 8 2003

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE
SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60
MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE
PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS
THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING
ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.

WHEN THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. NEVER GO
THROUGH FLOOD WATERS TO GET TO HIGHER GROUND.

THE SKYWARN NET WILL BE ACTIVATED. LISTEN FOR UPDATES.
Local storm report, Jul 8, 5:07 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
507 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1201 AM    MARTINS FERRY             OHIO   WIND DAMAGE
07/08/03   BELMONT                        TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT

0324 AM    WELLSVILLE                OH   WIND DAMAGE
07/08/03   COLUMBIANA                     TRRES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0328 AM    EAST LIVERPOOL            OH   WIND DAMAGE
07/08/03   COLUMBIANA                     LARGE BRANCHES DOWN.
                                          REPORTED BY PUBLIC

1000 PM    ZANESVILLE                OH   WIND DAMAGE
07/07/03   MUSKINGUM                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0324 AM    ARROYO                    WV   WIND DAMAGE
07/08/03   HANCOCK                        TREES DOWN. REPORTED BY
                                          PUBLIC

0335 AM    GREENSBURG                PA   FLASH FLOODS
07/08/03   WESTMORELAND                   STREEMS OUT OF BANKS.
                                          REPORTED BY PUBLIC

0410 AM    OHIOVILLE                 PA   WIND DAMAGE
07/08/03   BEAVER                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

0340 AM    MIDLAND                   PA   WIND DAMAGE
07/08/03   BEAVER                         TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT
Local storm report, Jul 8, 5:16 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
516 AM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    WELLSVILLE                OH   WIND DAMAGE
07/08/03   COLUMBIANA                     TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:38 PM EDTSevere Thunderstorm WarningPBZMuskingum67 min
Jul 7, 9:54 PM EDTSevere Thunderstorm WarningPBZGuernsey66 min
Jul 7, 10:47 PM EDTSevere Thunderstorm WarningPBZTuscarawas58 min
Jul 7, 11:03 PM EDTSevere Thunderstorm WarningPBZGuernsey42 min
Jul 7, 11:20 PM EDTSevere Thunderstorm WarningPBZHarrison55 min
Jul 7, 11:41 PM EDTSevere Thunderstorm WarningPBZBelmont64 min
Jul 8, 3:00 AM EDTSevere Thunderstorm WarningPBZColumbiana30 min
Jul 8, 4:19 AM EDTSevere Thunderstorm WarningPBZColumbiana56 min
Jul 8, 4:34 AM EDTFlash Flood WarningPBZColumbiana3 hr
Jul 8, 5:09 AM EDTSevere Thunderstorm WarningPBZMuskingum66 min
Jul 8, 5:20 AM EDTSevere Thunderstorm WarningPBZColumbiana55 min
Jul 8, 5:43 AM EDTSevere Thunderstorm WarningPBZGuernsey62 min
Jul 8, 5:44 AM EDTSevere Thunderstorm WarningPBZCarroll61 min
Jul 8, 5:54 AM EDTSevere Thunderstorm WarningPBZHarrison66 min
Jul 8, 5:57 AM EDTSevere Thunderstorm WarningPBZNoble63 min
Jul 8, 6:05 AM EDTSevere Thunderstorm WarningPBZBelmont55 min
Jul 8, 6:12 AM EDTSevere Thunderstorm WarningPBZJefferson63 min
Jul 8, 6:15 AM EDTSevere Thunderstorm WarningPBZColumbiana60 min
Jul 8, 6:24 AM EDTSevere Thunderstorm WarningPBZMonroe66 min
Jul 8, 7:38 AM EDTFlash Flood WarningPBZColumbiana3 hr
Jul 8, 10:23 AM EDTFlash Flood WarningPBZColumbiana97 min
Jul 8, 6:10 PM EDTSevere Thunderstorm WarningPBZCoshocton35 min
Jul 8, 6:21 PM EDTSevere Thunderstorm WarningPBZTuscarawas54 min
Jul 8, 6:37 PM EDTSevere Thunderstorm WarningPBZHarrison53 min
Jul 8, 6:40 PM EDTSevere Thunderstorm WarningPBZCarroll65 min
Jul 8, 6:58 PM EDTSevere Thunderstorm WarningPBZJefferson62 min
Jul 8, 7:00 PM EDTSevere Thunderstorm WarningPBZColumbiana60 min
Jul 8, 7:27 PM EDTFlash Flood WarningPBZCarroll3 hr
Jul 8, 7:48 PM EDTFlash Flood WarningPBZColumbiana3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.